Hi all, hubby has PCV for 3 years. On hydroxy (4 x500 a day) and aspirin. Last 6 months he has put on some weight but always complains of feeling bloated and uncomfortable for a lot of the time. This is especially bad after eating bread, he tries to avoid it, and has been having gluten free but doesn't seem to help much. Anyone else have this? Is it a side effect of meds? Any helpful suggestions to reduce the bloating? Any natural remedies?


11 Replies

  • Has his spleen been checked recently? If this is enlarged it leaves less room for your tum. Or he could just have an intolerance to all the preservatives in bread! Try some home made bread, if this is still bad then maybe avoid wheat. I don't have an MPD my other half does, but I can't eat food that has any pre made stuff in....I.e. jars of sauce, shop bought sandwiches, ready meals. Hope this helps.

  • Hi ,

    My husband ( aged 57 ) has had PV for about 8 years now .He is treated by 6 weekly venosection ,so no meds.

    He started to suffer from feeling and looking bloated about 4 years ago .

    His spleen is only slightly enlarged .Hes seen a gastroenterologist and been tested for a multitude of conditions and in tolerances --all negative .

    Tried many different diets too --with no improvement

    The bloating is now constant with some days far worse than other.

    His diet is good and he takes daily regular exercise walking ,swimming to help with the fatigue .

    At present he's sort of given up on finding out why or reducing the bloating .Taken to having a couple of different sized trousers to cope with the extend of the bloating .

    I am sure its something to to do with the PV ?

  • My husband also swims and walks and eats relatively healthily. He just feels so uncomfortable

  • My husband feels the same We have tired low carb etc with no improvement .He finds that smaller meals at regular times is the best routine for him .

  • Thank you

  • KeithGW Please see an earlier posting on what seems to work for my spouse reducing the amount of phlebotomies that she needs per year.

  • Bloating.. my spouse complains of the very same thing. It may have to do with eating too many carbs? leaky gut syndrome? I speculate more to the foods ingested.

  • Hi I am on Hydroxycarbamide and warfarin , i was diagnosed with polycytheamia after they found my spleen was enlarged and a portal vein thrombosis, was told to keep an eye on bloating as the thrombosis could have done some more damage, i have put on a stone since christmas, mentioned it to haemotologist this week who said hydroxy wouldnt put weight on me so none the wiser now. Interesting topic i think.

  • Hi there, I have had PV for 10 years. On Hydroxy (1 x500 + 2 x500 alternative) and on Clopidogrel. I have suffered at various stages with bloating and also found it worst after eating bread containing wheat. I now use corn bread or a multiseeded oat bread and avoid wheat at all times. I also use Lactose free milk as I found that normal or semi skinned milk caused me bowel issues. Hope your husband finds answers soon. Providing he has had all medical possibilities checked out, it is a case of trial and error a lot of the time to find out what makes us most comfortable.

  • Thank you

  • interesting topic, having only recently being diagnosed myself I now have a reason for the bloating ''I think''!! in my case it does, like your experience you go up and down, but the worst is a constant release of air through my mouth (not a belch just gas). Has anyone else experienced similar??

You may also like...